Serve Hypo.... Have you had one? Have you ever had to give the glucagon injection?

Over Christmas My daughter had a serve Hypo went into a fit…
The weather was very hot the Insulin seemed to be working like double strength… & she was not eating enough. I call the ambulance and gave her the glucagon injection. She was all fine again in no time. Have you ever had to give the glucagon injection?
Id love to hear your story.

i have never gotten one but i’ve been close to the time of passing out, luckily waking up a minute later with a paramedic by my side and someone feeding me orange juice lol. up until the age of 16 my mom use to make me carry glucagon everywhere i went, but with growing up and responsibility i never allow myself to get dreadfully low without testing, its particularly hard in the summer time with the heat and being on the go… ugh summer time is like hypo time for me and usually means a significant basel drop lol. thats good shes okay though! makes me feel like digging out my glucagon needle and having it at hand just in case!

Luck I had it! We take it every where! Madeline is only 3 years and it hard to tell what level shes at at any one time. I think it will get better as she gets older. :slight_smile:
Kirsten

I have had several. I don’t know what to say. i mean I try to keep it under control and do what I can. The older I get the less low control I have seem to have. I had to have a plane land, it was in route from Indianapolis to Orlando and I woke up in the Charlotte on a stretcher with an IV.

So you wan tot know what it is like? Really I don’t know. the black out is pretty much complete. Whee I drop out I am gone. Generally one has to watch for quick drops, a gradual drop can be pretty easily managed. A week ago I became obsessed with contraction words. I was pretty upset about wasn’t, can’t shouldn’t etc. Since luanguage is nto somehting I worry a lot about that was pretty strange.

Two days ago I put my pants on my head while my wife tried to give me Apple juice.

OK so what can be done? Well be careful. As she gets older she will better mange it. At first it is very scarey, then it gets better then as she gets older it gets harder to tell you are low.

Rick Phillips

I carry glucagon kits with me. I used to have a lot of lows out of the blue and my doctor got to the point where the minute my blood sugar hit 60 or below he had me do a glucagon shot. I always carry one with me, since I got my pump I do not have near the lows I was having.

Thanks for your comments make me feel better about it. Kirsten

We had to give my daughter an injection once. I had checked her BS and it was 83, it was lunch time so I went ahead and fed her. She was sitting at the kitchen table eating a sandwich one minute and then the next minute she started talking crazy. While I was trying to check her BS she started to have what I call pre-seizure activity. Her BS was 31. She wasnt with it enough to swallow any juice or cake icing so I gave her the injection. We worked with her for a while before she came up into the 60’s. Afterwards she didnt remember getting the shot or anything- in fact she later that day she told me a story about going to heaven and meeting my grandfather who told her it wasnt time for her to stay with him so she came back home. Talk about the tears that flowed after that conversation. We have glucagon and cake icing tubes stashed everywhere- in the car, in the kitchen, at school, in her backpack.

Hi,
I think I will get some icing tubes as an extra back up.
It makes me feel better about the event when I’ve heard others stories.
I didnt think a serve hypo would happen, when I’ve been so vigilant. I guess its in the nature of the beast.
Kirsten

I’ve had to have the glucagon twice in the past 16 years with this disease. Once was after an intense day at cheerleading camp in junior high. The other was after a hard softball practice in high school. Both times, I went into a seizure and my mom gave me the injection with orange juice once I came to.

I’ve also had a lot of bad hypos where I pass out, get physically sick, or just can’t do it on my own. I’ve always recovered fine. The severity of the low usually makes me physically ill and the seizures give me horrible headaches, but otherwise I feel fine within a day or two.

Cake decorating gels are MUCH better. The fat in the cake icing will slow the absorption of the sugar. At least that is what my CDE told me. She also told me those mini tubes if cake gel are exactly 15 grams of carbs. They are way smaller than any d-specific products, so they are great to carry on a run or just in your case.

The lowest I’ve ever been was 28, and thought I was having a migraine. I even took my temperature to see if I had a fever. It dawned on me that I might be low, when I grabbed a bag of candy corn without thinking. Very low, and eerily lucid. I live alone, so I don’t even have a script for glucagon. I mean, there would be no one to administer it, and if I’m lucid, I should be able to treat it myself. I’ll admit, sometimes that is a little scary.

I get the flourescent cake gel. One day I was at my dr’s office and had a low and all I had with me was hot pink. He came in the examing room and my whole mouth was bright pink. He said I looked like I was a vampire that had just bit someone.

That’s Awesome!

Why, with a severe low, would you want to slow the absorption of the glucose? But, if a parent can get a child with diabetes to take cake gel when she won’t/can’t take a glucose gel, liquid, or tab, then that’s a good thing.

You don’t want it to slow absorption. That’s why I recommend cake GEL instead of cake ICING. The gel does not have the fat that the icing has, and therefore enters the blood stream faster. Other than that gels are cheaper, and smaller to carry around.

Thanks! I mis-read your earlier post.

Cake icing tubes is a great idea! Does it keep and is it expensive?